Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Wilmington, NC

May 30, 2004Dillon County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 30, 2004, 6:41 PM EDT for Dillon County, Marion County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 6:41 PM EDT (22:41 UTC)
Expired
May 30, 2004, 7:30 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Dillon County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS52 KILM 302241
SVRILM
SCC033-067-302330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
640 PM EDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHEAST SOUTH CAROLINA
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LATTA...OR 10 MILES NORTHWEST OF MARION...
  AND MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SMITHBORO AND MULLINS.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3436 7941 3433 7961 3403 7943 3420 7919

$$

KREITNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:20 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 30, 2:20 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
220 PM EDT SUN MAY 30 2004

.DISCUSSION...
THE EASTERN PORTION OF THE FORECAST AREA IS IN THE WAKE OF THE LEAD
IMPULSE WHICH IS NOW OFF THE COAST AND THE WARM FRONT PER STREAM-
LINES CONTINUES TO DRIFT NORTH ACROSS NC. THE NEXT IMPULSE IS
MOVING INTO ILM/S WESTERN FORECAST AREA. DECENT CAPE IN PLACE
PER LAPS PLOTS ALONG WITH MODERATE INSTABILITY SO EXPECT SCATTERED
AREAS OF CONVECTION TO CONTINUE TO PROGRESS ACROSS THE FORECAST AREA
THROUGH THE AFTERNOON AND THIS EVENING. A COLD FRONT IS EXPECTED TO
MOVE INTO THE AREA DURING MON WITH DECENT SOUTHWEST FLOW AND WARMER
LOW LEVEL AIR PRECEDING IT. THIS WILL ALLOW TEMPS TO WARM TO THE
UPPER 80S TO AROUND 90 MOST LOCATIONS. 925 MB FLOW IS ALSO EXPECTED
TO RANGE FROM 25-30 KTS MONDAY RESULTING IN BREEZY SURFACE WINDS.
WILL CONTINUE WITH CHANCE POPS THROUGH MON...THEN SLIGHT CHANCE MON
NIGHT. WILL HOLD OFF ON POPS FOR TUE AND TUE NIGHT...AND CONTINUE
WITH CHANCE POPS FOR MAINLY WED AFTERNOON AND NIGHT AS THE NEXT COLD
FRONT MOVES INTO THE REGION. ALTHOUGH POPS MAY EVENTUALLY BE NEEDED
I LEFT THE END OF THE WEEK DRY (SILENT 10-20 POPS) FOR NOW GIVEN THE
INCONSISTENCIES SHOWN FROM RUN TO RUN. THE MODELS ARE STILL HAVING A
DIFFICULT TIME WITH FEEDBACK... ESPECIALLY THE GFS SO CONFIDENCE
REMAINS LOW AFTER THE FIRST FEW PERIODS. FAVORED A BLEND OF FWC/MAV
NUMBERS IN THE FIRST FEW PERIODS AND THE ENSEMBLE MEANS IN THE
EXTENDED.

&&

.MARINE...
SOUTH SOUTHEAST WINDS OF 10 TO 15 KNOTS AND SEAS OF 3 FT CONTINUE
WITH SURF CONDITIONS REPORTED AT 1 TO 2 FT AROUND 11 THIS MORNING.
AS FRONT APPROACHES WATERS MODELS SHOW INCREASE OF SOUTHWEST WINDS
IN THE 15 TO 25 KNOT RANGE.  09Z SREF ENSEMBLE PROBABILISTIC WINDS
SHOWING BEST PROBABILITY OF WINDS TO RANGE BETWEEN 20 TO 25 KNOTS
MONDAY AFTERNOON INTO MONDAY EVENING.

MRP GUIDANCE IS RUNNING IN THE 30 KNOT RANGE BUT WITH LATEST 12Z
MODELS AND ENSEMBLE PREFER THE 20 TO 25 KNOT RANGE. SO WILL CONTINUE
HEADLINE OF POSSIBLE SMALL CRAFT MONDAY AFTERNOON AND EVENING NORTH
OF LITTLE RIVER.  WAVEWATCH AT ILM01 SHOWING SEAS APPROACHING 6 FEET
FOR 4 HOURS MONDAY EVENING.

FOR THE REMAINDER OF THE FORECAST FOLLOWED GFS AND WAVE WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     73  88  68  86 /  40  40  30  10
LUMBERTON      71  89  65  88 /  30  50  20  10
FLORENCE       72  89  66  88 /  30  50  20  10
MYRTLE BEACH   74  85  68  85 /  30  40  30  10

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.

&&

PUBLIC: PFAFF
MARINE: HAWKINS
Hazardous weather outlook, May 30, 4:24 AM EDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
424 AM EDT SUN MAY 30 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
424 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
ALONG A FRONTAL BOUNDARY THAT IS SLOWLY LIFTING NORTH ACROSS THE AREA
TODAY. A FEW STORMS OR THE HEAVIER SHOWERS COULD CROSS THE SAME
LOCATIONS DUMPING COPIUS AMOUNTS OF RAINFALL EACH TIME IN A SHORT
PERIOD OF TIME. THIS COULD RESULT IN TEMPORARY PONDING OR FLOODING OF
LOW SPOTS AND SLOW DRAINING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM ACTIVITY DURING THE
DAY ON MONDAY...MAINLY AHEAD OF A COLD FRONTAL BOUNDARY. AT THIS
POINT IN TIME...DAMAGING WIND GUSTS LOOK TO BE THE BIGGEST POTENTIAL.
HOWEVER AS THE SYSTEM EVOLVES DURING ITS MOVEMENT TOWARDS THE EAST
COAST...A TORNADO THREAT MAY BECOME A POSSIBILITY.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...HOWEVER ACTIVATION MAY
BE NEEDED ON MONDAY.

HOEHLER

In the hours before

Special weather statement, May 30, 1:59 PM EDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
159 PM EDT SUN MAY 30 2004

SCZ024-301900-
DILLON-
159 PM EDT SUN MAY 30 2004

...STRONG THUNDERSTORM WILL AFFECT DILLON COUNTY THROUGH 3 PM EDT...

AT 155 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WITH FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF 35
MPH BETWEEN BINGHAM AND OAK GROVE...MOVING EAST AT 20 TO 25 MPH. THIS
THUNDERSTORM WILL BE OVER LATTA BY 210 PM EDT AND CARMICHAEL
CROSSROAD BY 225 PM EDT.

IN ADDITION TO THE LIGHTNING AND WIND GUSTS THIS THUNDERSTORM MAY
PRODUCE SMALL HAIL AND HEAVY RAINFALL UP TO ONE AND ONE HALF INCH OF
RAIN. IF THIS STORM STRENGTHENS FURTHER THEN WARNINGS MAY BE NEEDED.

STAY INDOORS UNTIL THE STORM PASSES. ALSO...STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

PFAFF
Local storm report, May 30, 4:29 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     NIXONVILLE              33.83N 78.89W
05/30/2004                   HORRY              SC   EMERGENCY MNGR

            TREE DOWN ON HWY 90

&&

43

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.